What is Lily of the Palace Poisoning?
Lily of the palace is a tall flowering plant from South America in the Hippeastrum family. It is prized as a decorative plant and is closely related to the Amaryllis flower that grows in South Africa. Also sold under the names of Christmas lily and Easter lily, all parts of the plant contain the toxin lycorine and several additional alkaloids that can cause gastrointestinal distress in small to moderate amounts and cardiac abnormalities and seizures at higher doses.
Lily of the palace is a tropical flowering plant in the Hippeastrum family, closely related to the Amaryllis plant, which contains toxins and alkaloids that can be dangerous for your dog.
Book First Walk Free!
Symptoms of Lily of the Palace Poisoning in Dogs
The symptoms of poisoning by plants from the Hippeastrum family generally start within just a few hours from ingestion. They are usually limited to the gastrointestinal signs unless copious amounts are eaten. These symptoms can include:
- Abdominal pain
- Cardiac arrhythmias
- Excessive drooling
- Loss of appetite
- Low blood pressure
- Sudden death
The Hippeastrum and Amaryllis were originally placed in the same genus in the 1700’s but in the 1800’s the genera was split with the plants that originated in South Africa keeping the moniker of Amaryllis and the flowers originating in South America getting the new name of Hippeastrum. Many of the flowers that are sold under the name Amaryllis are actually Hippeastrum plants as they are easier to grow. In fact, the “Christmas Amaryllis” sold in most stores is often a Hippeastrum that was chilled to induce it to flower during the winter months. Both the Hippeastrum and Amaryllis have the same toxins present throughout the plant, although the toxins are concentrated in the bulbs.
Causes of Lily of the Palace Poisoning in Dogs
There are several dangerous alkaloids contained in the lily of the palace plant, as well as the toxin lycorine. The best-known poisons in the plant include:
- Galanthamine - This alkaloid has been researched as a treatment for mild alzheimer’s and other memory impairments due to its acetylcholinesterase inhibiting properties; this alkaloid becomes toxic due to its interference with the parasympathetic nervous system
- Lycorine - Lycorine is toxic due to its ability to inhibit protein synthesis within the body
- Tazettine- This alkaloid is known to by hypotensive, and can reduce the blood pressure to a dangerously low level
Diagnosis of Lily of the Palace Poisoning in Dogs
If you see your pet eating the bulbs, or any other part, from a lily of the palace plant, proper identification of the plant will aid in the diagnostic process. If you know that your canine ate a flower bulb, but you don’t know which type of bulb was ingested, take a sample of any remaining plant material along with your pet to the veterinarian to ensure accurate identification for treatment. Although the toxin found in the lily of the palace usually results in a mild to moderate reaction, the bulbs of other flowers, such as tulips, are more likely to become fatal.
If the toxin is unknown, the symptoms that your pet exhibits will prompt your veterinarian to ask questions about any opportunistic eating that was observed or suspected in addition to any prescriptions or supplements that are being concurrently administered to your dog. These inquiries are made in an attempt to rule out other drug interactions or other toxins. A biochemistry profile will be completed at this time, along with a urinalysis, and a complete blood count (CBC). Particular attention will be paid to results regarding liver and kidney functionality. If any plant material is found in the vomit or stools, this will assist in confirming the diagnosis.
Treatment of Lily of the Palace Poisoning in Dogs
Initial treatment will depend on how long it has been since the bulb was ingested and which symptoms the patient is exhibiting. A dog who has ingested a moderate amount of plant material may be able to be treated at home. Consumption of the bulbs themselves or ingestion of large quantities of plant material can intensify the reaction, necessitating a visit to the veterinary clinic. If the Lily of the Palace was consumed within the last few hours and vomiting has not begun naturally, it may be induced at this time to prevent the absorption of the toxins and alkaloids into the bloodstream and administration of activated charcoal will help to soak up as many of the toxic compounds as possible.
If it has been a longer period of time and the intake was excessive, the veterinarian may choose to perform a gastric irrigation to remove as many of the toxic compounds from the patient’s stomach as possible. There is no antidote to the alkaloids, so treatment beyond decontamination is generally supportive in nature. This treatment is likely to include monitoring of the respiratory and circulatory systems as well as the administration of intravenous fluids with combinations of sugars and electrolytes to prevent imbalances and to combat dehydration.
Recovery of Lily of the Palace Poisoning in Dogs
The prognosis for poisoning by the lily of the palace flower is dependent on the size of the dog, the amount ingested, and how quickly treatment is sought. When serious reactions occur, your pet may require a stay at the veterinary clinic for supportive therapy and monitoring. The clinical effects of lily of the palace poisoning should wear off after just a few hours, and a quiet and calm environment to return home to will help your pet completely recover. If gastric irrigation was done, it might take several hours for your pet to recover from the confusion and disorientation after the administration of anesthesia.